COVID-19 Resources: Keeping you safe | Vaccine Information | Visitor Policy and Hours
View All Services
Find a New Primary Care Provider
Search by Specialty
View All Locations
Discover classes, events, tours, and groups that fit your interests.
Home > Be Healthy > Health Library > Medicines That Can Cause Diarrhea
Many prescription and nonprescription medicines can cause diarrhea. A few examples are:
Many antibiotics cause diarrhea. Usually the diarrhea is mild and will clear up without treatment. A more serious type of diarrhea caused by the bacteria Clostridium difficile may occur while taking the antibiotic or shortly after finishing the antibiotic.
Diarrhea may be a sign of serious reaction to a medicine, such as a toxic reaction. Diarrhea is an early sign of toxicity for some medicines, including lithium (such as Eskalith or Lithobid) and digoxin (Lanoxin).
If you think a medicine is causing diarrhea, contact the doctor who prescribed it. The dosage may need to be changed, or the medicine may need to be stopped.
Current as of:
October 19, 2020
Author: Healthwise StaffMedical Review: William H. Blahd Jr. MD, FACEP - Emergency MedicineAdam Husney MD - Family MedicineKathleen Romito MD - Family Medicine
Current as of: October 19, 2020
Author: Healthwise Staff
Medical Review:William H. Blahd Jr. MD, FACEP - Emergency Medicine & Adam Husney MD - Family Medicine & Kathleen Romito MD - Family Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2021 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.